Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 183, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 24, 2004, 1:28 AM CDT for Shawnee County, Wabaunsee County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2004, 1:28 AM CDT (06:28 UTC)
- Expired
- Aug 24, 2004, 2:15 AM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 34 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 1:29 AM CDT | HAIL 0.75 | 2 E Dover, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.5 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2446 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 577 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 314 m²/s²
- 0-3 km storm-relative helicity
- 513 m²/s²
- Significant tornado parameter
- 4.3
- Supercell composite
- 21.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 240628
SVRTOP
KSC177-197-240715-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
127 AM CDT TUE AUG 24 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SHAWNEE COUNTY IN EAST CENTRAL KANSAS
NORTHEASTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS
* UNTIL 215 AM CDT
* AT 117 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR DOVER...OR ABOUT 14 MILES WEST OF
TOPEKA... MOVING EAST AT 15 MPH. A SECOND STORM WAS NEAR PAXICO
ALSO MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
TOPEKA
RICHLAND
PAXICO
MAPLE HILL
DOVER
LARGE HAIL...TORRENTIAL RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3915 9623 3896 9621 3887 9553 3903 9553
3905 9560 3914 9562
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 5:59 PM CDT, 7 hours 29 minutes earlier.
Area forecast discussion, Aug 23, 5:59 PM CDT, 7 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE TOPEKA KS 559 PM CDT MON AUG 23 2004 .DISCUSSION... THUNDERSTORMS CONTINUE TO REDEVLOP IN MOSITURE CONVERGENT AREA WITH SEVERAL APPROACHING SEVERE CRITERIA. WILL UPDATE ZONES TO GO SCATTERED AND MENTION SOME POSSIBLE SEVERE FOR THE EVENING HOURS. .PREVIOUS DISCUSSION... MAIN CONCERNS ARE CONVECTIVE CHANCES...THEN TEMPERATURES. NUMEROUS BOUNDARIES AT SURFACE WITH A DIRTY WEST/SOUTHWEST H500 FLOW. THIS CREATES A VERY COMPLEX PATTERN FOR THE NEXT FEW DAYS. PRECIP OVER NORTHEAST KANSAS THIS AFTERNOON LIKELY FORMING FOR SEVERAL REASONS...INCLUDING H500 SHORTWAVE/ISENTROPIC LIFT AND H850 THETA-E ADVECTION. H850 AND H700 THETA-E INCREASE DURING THE EVENING WITH PRECIPITABLE WATER VALUE REMAINING ABOVE 1.5 INCHES. MEANWHILE...THE LEFT EXIT REGION OF THE H200 JET WILL BE POISED ALONG THE OK-KS BORDER DURING THE EVENING AS A TRAILING VORT LOBE SWINGS AROUND THE BACKSIDE WITH THE H500 SHORTWAVE CURRENTLY MOVING THROUGH SOUTHWEST NEBRASKA AND NORTHEAST KANSAS. THIS SHOULD ALLOW TSTMS TO REFORM ACROSS MUCH OF THE FORECAST AREA LATER THIS EVENING AND CONTINUE THROUGH THE NIGHT. REMNANTS WILL HANG THROUGH EASTERN PORTIONS OF THE AREA TUESDAY MORNING...AND DEPENDING ON SURFACE BOUNDARIES AND THE AMOUNT OF HEATING...MAY REFORM NEAR THE NEBRASKA BORDER DURING THE AFTERNOON. THE MAIN PROBLEM WILL BE WHETHER ENOUGH OF A CAP CAN GET IN PLACE DURING THE AFTERNOON TO INHIBIT SOME OF THE ACTIVITY. WITH A SURFACE WARM FRONT IN THE AREA AND WEAK SHORTWAVES ALOFT... EXPECT A SLIGHT CHANCE FOR TSTMS WEDNESDAY INTO THE EVENING BEFORE DRYING OCCURS THURSDAY. FRIDAY THROUGH MONDAY...MODELS GENERALLY IN GOOD AGREEMENT THROUGH THIS PERIOD. THE ECMWF WAS SLIGHTLY FASTER THAN GFS/DGEX/UKMET/NOGAPS WITH THE CANADIAN SLIGHTLY SLOWER. THERE IS A SLIGHT CHANCE FOR HEAT INDUCED THUNDERSTORMS FRIDAY AFTERNOON AS MOISTURE LEVELS INCREASE. THE BEST THREAT FOR PRECIPITATION WILL BE CENTERED AROUND 12Z SATURDAY WITH THE SURFACE FRONT CROSSING THE FORECAST AREA AND THE H500 TROF MOVING THROUGH THE PLAINS. WILL HOLD HIGHS JUST ABOVE 90 THURSDAY AND FRIDAY THEN COOL TO AROUND 80 ON SATURDAY WITH LOTS OF CLOUDS AND PRECIP IN THE AREA. HIGHS SHOULD RETURN TO THE MID 80S SUNDAY AND MONDAY WITH GOOD SUNSHINE... BUT ANOTHER FRONT APPROACHES FROM THE NORTHWEST BY MONDAY AFTERNOON. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 23, 6:35 PM CDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 635 PM CDT MON AUG 23 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-241000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 635 PM CDT MON AUG 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR OVERNIGHT. A FEW OF THE STORMS COULD BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY THROUGH WEDNESDAY EVENING. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ANOTHER CHANCE FOR THUNDERSTORMS OCCURS LATE FRIDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Aug 23, 10:13 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1013 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1012 PM FLASH FLOOD LAWRENCE 38.97N 95.24W
08/23/2004 DOUGLAS KS COUNTY OFFICIAL
SEVERAL WATER RESCUES BEING PERFORMED FOR STRANDED
MOTORISTS WITHIN LAWRENCE AND DOUGLAS CTY.
&&
DSSpecial weather statement, Aug 23, 10:40 PM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1040 PM CDT MON AUG 23 2004 KSZ008>012-020-240600- BROWN-CLOUD-MARSHALL-NEMAHA-REPUBLIC-WASHINGTON- INCLUDING THE CITIES OF...CONCORDIA...HIAWATHA AND MARYSVILLE 1040 PM CDT MON AUG 23 2004 ...TORNADO WATCH NUMBER 777 IS NO LONGER IN EFFECT... THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE WATCH... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN CLOUD SOME CITIES NO LONGER IN THE TORNADO WATCH... CONCORDIA MARYSVILLE HIAWATHA KSZ021>024-026-035>040-054>056-058-059-240600- ANDERSON-CLAY-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-JACKSON- JEFFERSON-LYON-MORRIS-OSAGE-POTTAWATOMIE-RILEY-SHAWNEE-WABAUNSEE- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...EMPORIA...JUNCTION CITY...LAWRENCE...MANHATTAN...OTTAWA AND TOPEKA 1040 PM CDT MON AUG 23 2004 ...TORNADO WATCH NUMBER 777 REMAINS IN EFFECT... THE FOLLOWING COUNTIES REMAIN IN THE TORNADO WATCH... JACKSON CLAY RILEY POTTAWATOMIE JEFFERSON GEARY SHAWNEE WABAUNSEE DICKINSON DOUGLAS MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES STILL IN THE TORNADO WATCH... EMPORIA OTTAWA ABILENE LAWRENCE JUNCTION CITY TOPEKA MANHATTAN CLAY CENTER
Local storm report, Aug 23, 10:45 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1045 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1015 PM FLASH FLOOD MANHATTAN 39.18N 96.57W
08/23/2004 RILEY KS COUNTY OFFICIAL
WATER REPORTED COVERING EAST BOUND LANE K18 6 INCHES DEEP
IN MANHATTAN
&&
DSLocal storm report, Aug 23, 10:48 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1048 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1043 PM HAIL MANHATTAN 39.18N 96.57W
08/23/2004 1.00 INCH RILEY KS TRAINED SPOTTER
1043 PM FLASH FLOOD MANHATTAN 39.18N 96.57W
08/23/2004 RILEY KS TRAINED SPOTTER
3RD STREET ON THE EAST SIDE OF TOWN COMPLETELY SUBMERGED
UNDER WATER.
&&
DSLocal storm report, Aug 24, 1:02 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
102 AM CDT TUE AUG 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1257 AM HAIL 4 SSW MAPLE HILL 39.03N 96.06W
08/24/2004 0.88 INCH WABAUNSEE KS TRAINED SPOTTER
&&
DSSpecial weather statement, Aug 24, 1:13 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 113 AM CDT TUE AUG 24 2004 KSZ021>024-026-035>040-054>056-058-059-240641- ANDERSON-CLAY-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-JACKSON- JEFFERSON-LYON-MORRIS-OSAGE-POTTAWATOMIE-RILEY-SHAWNEE-WABAUNSEE- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...EMPORIA... JUNCTION CITY...LAWRENCE...MANHATTAN...OTTAWA AND TOPEKA 113 AM CDT TUE AUG 24 2004 TORNADO WATCH NUMBER 777 HAS EXPIRED AND WILL NOT BE RENEWED. SCATTERED THUNDERSTORMS WILL LINGER DURING THE EARLY MORNING HOURS WITH ISOLATED LARGE HAIL AND STRONG WINDS POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:05 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley | 40 min |
| Aug 23, 7:07 PM CDT | Tornado Warning | TOP | Shawnee | 23 min |
| Aug 23, 7:27 PM CDT | Tornado Warning | TOP | Shawnee | 33 min |
| Aug 23, 7:43 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 47 min |
| Aug 23, 7:49 PM CDT | Tornado Warning | TOP | Douglas | 26 min |
| Aug 23, 7:50 PM CDT | Tornado Warning | TOP | Pottawatomie, Riley, Wabaunsee | 40 min |
| Aug 23, 8:01 PM CDT | Tornado Warning | TOP | Shawnee | 29 min |
| Aug 23, 8:12 PM CDT | Flash Flood Warning | TOP | Riley | 2 hr |
| Aug 23, 8:15 PM CDT | Tornado Warning | TOP | Douglas | 45 min |
| Aug 23, 8:22 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson, Pottawatomie, Shawnee, Wabaunsee | 4 hr |
| Aug 23, 8:28 PM CDT | Tornado Warning | TOP | Riley, Wabaunsee | 47 min |
| Aug 23, 8:30 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 45 min |
| Aug 23, 8:37 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 53 min |
| Aug 23, 8:46 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 59 min |
| Aug 23, 9:00 PM CDT | Tornado Warning | TOP | Douglas | 45 min |
| Aug 23, 9:33 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 42 min |
| Aug 23, 9:44 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley, Wabaunsee | 61 min |
| Aug 23, 9:46 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 44 min |
| Aug 23, 9:49 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 56 min |
| Aug 23, 10:15 PM CDT | Flash Flood Warning | TOP | Clay, Geary, Riley | 2 hr |
| Aug 24, 12:49 AM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 41 min |
| Aug 24, 2:35 AM CDT | Severe Thunderstorm Warning | TOP | Osage | 40 min |
| Aug 24, 8:36 AM CDT | Flash Flood Warning | TOP | Douglas, Jackson, Jefferson, Shawnee | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.